Thunderstorm Wind, Jackson
- When
- July 21, 6:50 PM MST
- Where
- Jackson County, 8 mi ENE of Belvidere
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.874, -101.122
The storm also produced dime sized hail.
A severe thunderstorm produced hail and 60 mph wind gusts near Belvidere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced hail and 60 mph wind gusts near Belvidere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 21, 1:19 PM MST, 5 hours 31 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 219 PM MDT THU JUL 21 2011 .DISCUSSION...20Z SFC ANALYSIS SHOWS A WEAK SURFACE PRESSURE GRADIENT OVER THE FORECAST AREA WITH HIGH PRESSURE ARCING FROM MONTANA...ACROSS NORTH DAKOTA AND MINNESOTA...THEN INTO IOWA. A WEAK LOW PRESSURE CENTER WAS NOTED OVER WYOMING. SOUTHERLY WINDS WERE BRINGING MORE LOW LEVEL MOISTURE INTO WESTERN AND CENTRAL SOUTH DAKOTA WITH DEWPOINTS RISING BACK INTO THE LOWER TO MID 60S OVER SOUTH CENTRAL SOUTH DAKOTA. SFC CAPE HAS RISEN INTO 1500-3000J/KG OVER PARTS OF SOUTHWESTERN SD WITH MLCAPE OF 1000-1500J/KG. MODELS INDICATE A CAPPING INVERSION REMAINS IN PLACE BUT WV SATELLITE SHOWS SHORTWAVE ENERGY APPROACHING THE AREA WHICH MAY PROVIDE ENOUGH LIFT TO BREAK THE CAP OVER SWRN AND SC SD LATE IN THE AFTERNOON AND DURING THE EVENING. ANY CONVECTION WILL SHIFT EAST LATER THIS EVENING AS THE SHORTWAVE MOVES THROUGH. FRIDAY/FRIDAY NIGHT...LOW REDEVELOPS OVER WY ALONG SURFACE TROUGH IN RESPONSE TO UPPER TROUGH MOVING ACROSS THE ROCKIES. WARM FRONTAL BOUNDARY WILL SHARPEN FROM LOW INTO NORTH CENTRAL SD. ALONG/NORTH OF WARM FRONT MOISTURE WILL POOL WITH 2000-3000J/KG MLCAPE. CAPPING INVERSION ERODES ENOUGH IN THE LATE AFTERNOON TO ALLOW CONVECTION OVER THE NORTHERN 2/5THS OF THE CWA...PROBABLY FORCED AT THE LOW LEVELS BY SURGING DRY LINE COMING OUT OF NORTHEAST WY/SOUTHWEST SD. MID- LEVEL WINDS AHEAD OF UPPER TROUGH INCREASE BRINGING 0-6KM SHEAR VALUES UP TO 25M/S NEAR BOUNDARY ACROSS MT/ND/FAR NORTHERN SD. LARGE HAIL/DAMAGING WIND THREAT WILL BE MAIN THREAT FOR THE AFTERNOON/EVENING HOURS GIVEN FORECAST HODOGRAPHS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT ALONG BOUNDARY GIVEN LCL HEIGHTS. COLD FRONT SWEEPS THROUGH CWA LATE BRINGING END TO CONVECTION. SATURDAY...SURFACE HIGH BUILDS INTO THE AREA BRINGING COOLER TEMPERATURES...EPECIALLY OVER NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA. THERE MAY BE SOME LINGERING CONVECTION OVER FAR NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA DURING THE MORNING HOURS...WITH MOSTLY SUNNY SKIES IN THE AFTERNOON. && .AVIATION...AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD BACK OVER THE REGION LATE THIS WEEKEND AND PERSIST INTO EARLY NEXT WEEK. CHANCES FOR THUNDERSTORMS CAN BE EXPECTED AT TIMES THROUGH THE PERIOD AS WEAK DISTURBANCES ROTATE AROUND THE RIDGE. TEMPERATURES WILL BE SLIGHTLY ABOVE AVERAGE THROUGH THE PERIOD...WITH HIGHS GENERALLY IN THE MID 80S TO MID 90S. && .AVIATION...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING FROM SOUTHWEST INTO SOUTH CENTRAL SD. OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH FRIDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 640 AM MDT THU JUL 21 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 640 AM MDT (740 AM CDT) THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT FROM SOUTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FOR FRIDAY AFTERNOON AND FRIDAY NIGHT...SCATTERED THUNDERSTORMS MAY DEVELOP OVER EXTREME NORTHEASTERN WYOMING INTO NORTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA. FRIDAY AFTERNOON AND EVENING...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF A LINE FROM CAMP CROOK TO MISSION. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. AN ISOLATED TORNADO MAY OCCUR LATE FRIDAY AFTERNOON INTO EARLY FRIDAY EVENING FROM BUFFALO SOUTH DAKOTA TO FAITH. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. WHILE ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE... ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 623 PM MDT THU JUL 21 2011 SDZ031-032-043-220115- HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD- 623 PM MDT THU JUL 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...SOUTHWESTERN HAAKON AND NORTHERN JACKSON COUNTIES UNTIL 715 PM MDT... AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PINNACLES RANGER STATION...OR 34 MILES WEST OF PHILIP...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PHILIP... WALL... QUINN... MINUTEMAN MISSILE SITE... COTTONWOOD... GRINDSTONE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 108 AND 130... CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 635 PM MDT THU JUL 21 2011 SDZ013-014-073-220115- NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD- 635 PM MDT THU JUL 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND SOUTHWESTERN ZIEBACH COUNTIES UNTIL 715 PM MDT... AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WALL...OR 28 MILES WEST OF PHILIP...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WHITE OWL... HOWES... PLAINVIEW... RED SCAFFOLD... MARCUS... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 649 PM MDT THU JUL 21 2011 SDZ044-220130- BENNETT SD- 649 PM MDT THU JUL 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENNETT COUNTY UNTIL 730 PM MDT... AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF MARTIN...MOVING EAST AT 40 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LACREEK WILDLIFE REFUGE... TUTHILL... VETAL... HARRINGTON... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
731 PM MDT THU JUL 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 9 SSE CREIGHTON 44.13N 102.17W
07/21/2011 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
0655 PM TSTM WND GST 9 SSE CREIGHTON 44.13N 102.17W
07/21/2011 E70.00 MPH PENNINGTON SD TRAINED SPOTTER
DOUBLE PAIN WINDOWS BROKEN
0700 PM HAIL 10 ESE CREIGHTON 44.18N 102.04W
07/21/2011 E1.50 INCH PENNINGTON SD TRAINED SPOTTER
0700 PM TSTM WND GST 10 ESE CREIGHTON 44.18N 102.04W
07/21/2011 E60.00 MPH PENNINGTON SD TRAINED SPOTTER
GRAIN BIN AND AUGER BLOWN OVER MANY TREE BRANCHES BROKEN
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT THU JUL 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 26 NNW PHILIP 44.39N 101.87W
07/21/2011 E2.00 INCH HAAKON SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
744 PM MDT THU JUL 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST VETAL 43.22N 101.37W
07/21/2011 E60 MPH BENNETT SD TRAINED SPOTTER
&&
MERICKSOThe Rapid City radar (KUDX), 139 km away, was scanning. The volume nearest the first event began at 01:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
The storm also produced dime sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329385.